Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 172, NWS Omaha, NE

May 31, 2005Sarpy County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 31, 2005, 5:15 PM CDT for Sarpy County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2005, 5:15 PM CDT (22:15 UTC)
Expired
May 31, 2005, 5:45 PM CDT
In force
30 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Sarpy County, NE

The radar

The Omaha radar (KOAX), 31 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:44 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 31, 2:44 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
244 PM CDT TUE MAY 31 2005

.DISCUSSION...

IN THE SHORT TERM...WATER VAPOR SATL PIX SHOWING VIGOROUS UPPER
LEVEL LOW SPINNING OVER THE NRN HIGH PLAINS WITH A SERIES OF
IMPULSES ROTATING AROUND IT. MEANWHILE THERMAL ADVECTION ACROSS THE
PLAINS HAS KICKED OFF PCPN EXTENDING FROM NRN OK...INTO KS AND NEB...
AND INTO THE ERN DAKOTAS. TIMING OF THIS MERIDIONAL BAND OF PCPN
WILL BE PROBLEMATIC AT BEST. CURRENT TRENDS LEADING UP TO TONIGHT
SUGGEST ENTIRE CWA AT RISK DURING THE EVENING HOURS FOR SOME SHOWER
ACTIVITY. WILL THEREFORE GO CATEGORICAL AND THEN BACK POPS OFF A BIT
AFTER MIDNIGHT FOR WESTERN SECTIONS OF THE CWA.

FOR WEDNESDAY MODELS SHOW PCPN BAND DRIFTING EASTWARD DEEPER INTO
IA DURING THE LATE MORNING HOURS WHERE MORE FAVORABLE DPVA AND MID
LAYER BAROCLINIC ZONE SHOULD RESIDE. THUS WILL TREND DECREASING POPS
FROM EAST TO WEST. DURING THE AFTERNOON...NAM SHOWS WEAK AREA OF
DOWNGLIDE FLOW KICKING IN OVER THE CWA...LIMITING PCPN CHANCES.
WEDNESDAY NIGHT THE NAM SHOWS A WIDE AREA OF QPF DEVELOPING FROM
THE DAKOTAS INTO WRN NEB IN AREA OF STRONG TRANSVERSE AGEOSTROPHIC
LIFT ON THE EDGE OF MODERATE FRONTOGENETIC FORCING. THE NAM
MAINTAINS THE QPF AWAY FROM THE CWA SO WILL CONTINUE DRY FORECAST
FOR NOW.

SURFACE LOW PRESSURE STARTS TO ORGANIZE OVER THE DAKOTAS THURSDAY
IN RESPONSE TO STRENGTHENING UPPER LEVEL LOW OVER THE NWRN CONUS.
INCREASING LOW LEVEL MOISTURE AND BOUNDARY LAYER CONVERGENCE
SUGGESTS SLGT POPS PROBABLY WARRANTED FOR THE AFTERNOON TIME FRAME.
BY THURSDAY NIGHT...STOUT MID LEVEL WAA COUPLED WITH A PASSING
UPPER LEVEL IMPULSE WILL ALLOW FOR THUNDER CHANCES OVERNIGHT
MAINLY OVER NORTHERN SECTIONS OF THE CWA WHERE LOW LEVEL MOIST
CONVERGENCE IS PROGGED TO PERSIST.

IN THE EXTENDED PERIODS...MOISTURE RACES NORTHWARD IN EARNEST ON
FRIDAY ACROSS THE PLAINS AS A SURFACE COLD FRONT SWEEPS INTO
WESTERN NEBRASKA IN ASSOCIATION WITH A WELL DEFINED UPPER LEVEL LOW
CROSSING THE NORTHERN HIGH PLAINS. PWS INCREASE DRAMATICALLY TO
ABOUT 1.5 AS BOUNDARY LAYER DEW POINTS APPROACH 70 DEGREES. A
FAVORABLE ENVIRONMENT FOR SIGNIFICANT SEVERE STORMS DEVELOPS AS
SBCAPES CATAPULT TO AROUND 4000J/KG AND TTS HOVER AROUND 60. SOME
CONSISTENCY SHOWN BY THE GFS WITH THIS SCENARIO...SO THEREFORE
FAVOR BUMPING UP POPS. FRONT MOVEMENT PROGGED RATHER SLOW AND IS
ALSO DEPICTED THIS WAY BY LATEST HPC SFC CHARTS. WILL FOLLOW SUITE
AND MAINTAIN POPS THROUGH FRIDAY NIGHT.

STRONG...MOIST CONVERGENT BOUNDARY STILL SHOWN OVER THE CWA
SATURDAY. AM STILL CONCERNED THAT FRONTAL TIMING MAY BE A BIT TOO
SLOW. BUT NEVERTHELESS...WILL KEEP POPS GOING THROUGH SATURDAY AND
SATURDAY NIGHT.

THE GFS EVENTUALLY ADVERTISES THE BOUNDARY TO STALL OUT SOMEWHAT
OVER SOUTHEASTERN SECTIONS OF THE CWA BY SUNDAY MORNING. MODERATE
LIFT STILL SHOWN IN AREA OF GENERALLY WEAK FRONTOGENESIS...BUT RATHER
STRONG MID LEVEL BAROCLINIC ZONE STILL EXIST. BEST CHANCES FOR PCPN
APPEAR TO BE OVER SOUTHERN AND EASTERN SECTIONS OF THE CWA...SO WILL
GEAR POPS IN THAT FASHION AND CONTINUE THUNDER CHANCES THROUGH AT
LEAST MONDAY NIGHT.

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

DEE
Hazardous weather outlook, May 31, 5:04 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
504 PM CDT TUE MAY 31 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011200-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
504 PM CDT TUE MAY 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS EASTERN NEBRASKA AND
WESTERN IOWA OVERNIGHT. ALTHOUGH AN ISOLATED SEVERE STORM IS
POSSIBLE...IN THE FORM OF HAIL TO THE SIZE OF NICKELS AND WINDS
NEAR 60 MPH...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR WEDNESDAY.

BOUSTEAD

In the hours before

Local storm report, May 31, 3:33 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
333 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             1 NW ASHLAND            41.05N 96.38W
05/31/2005  0.75 INCH        SAUNDERS           NE   PUBLIC

&&

JB
Local storm report, May 31, 4:00 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
400 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 NW ASHLAND            41.05N 96.38W
05/31/2005  0.75 INCH        SAUNDERS           NE   PUBLIC

&&

JB
Local storm report, May 31, 4:12 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
412 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             7 SW ELKHORN            41.21N 96.33W
05/31/2005  0.75 INCH        DOUGLAS            NE   TRAINED SPOTTER

&&

JB
Local storm report, May 31, 4:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
447 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             3 E GRETNA              41.14N 96.19W
05/31/2005  0.75 INCH        SARPY              NE   TRAINED SPOTTER

0445 PM     HAIL             GRETNA                  41.14N 96.24W
05/31/2005  1.00 INCH        SARPY              NE   NWS EMPLOYEE

&&

JB
Local storm report, May 31, 5:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
500 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             5 ENE GRETNA            41.17N 96.15W
05/31/2005  0.88 INCH        SARPY              NE   TRAINED SPOTTER

&&

JB
Local storm report, May 31, 5:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
507 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             5 ENE GRETNA            41.17N 96.15W
05/31/2005  1.00 INCH        SARPY              NE   TRAINED SPOTTER

            DAMAGE WAS REPORTED TO A CAR WITH THIS HAIL.

&&

JB

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:05 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders25 min
May 31, 3:30 PM CDTSevere Thunderstorm WarningOAXSaunders15 min
May 31, 3:46 PM CDTSevere Thunderstorm WarningOAXSaunders29 min
May 31, 4:00 PM CDTSevere Thunderstorm WarningOAXDouglas30 min
May 31, 4:16 PM CDTSevere Thunderstorm WarningOAXSarpy29 min
May 31, 4:30 PM CDTSevere Thunderstorm WarningOAXDouglas30 min
May 31, 4:46 PM CDTSevere Thunderstorm WarningOAXSarpy29 min
May 31, 5:01 PM CDTSevere Thunderstorm WarningOAXDouglas29 min
May 31, 5:45 PM CDTSevere Thunderstorm WarningOAXSarpy33 min
May 31, 5:52 PM CDTSevere Thunderstorm WarningOAXDouglas23 min
May 31, 6:15 PM CDTSevere Thunderstorm WarningOAXDouglas23 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.